Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 341, NWS Midland/Odessa, TX

September 17, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 17, 2005, 6:01 PM MDT for Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2005, 6:01 PM MDT (00:01 UTC)
Expired
Sep 17, 2005, 7:00 PM MDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180001
SVRMAF
NMC015-180100-
/O.NEW.KMAF.SV.W.0341.050918T0001Z-050918T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM MDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LOCO HILLS...OR ABOUT 26 MILES EAST OF ARTESIA...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOCO HILLS...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3272 10437 3251 10407 3266 10381 3296 10381
      3294 10413

$$
1 follow-up statement
000 
WWUS54 KMAF 180026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT SAT SEP 17 2005

NMC015-180100-
/O.CON.KMAF.SV.W.0341.000000T0000Z-050918T0100Z/
EDDY-
626 PM MDT SAT SEP 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN EDDY COUNTY...

AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9
MILES NORTHEAST OF LOCO HILLS...OR ABOUT 29 MILES WEST OF
LOVINGTON...MOVING NORTHEAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3272 10437 3251 10407 3266 10381 3296 10381
      3294 10413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:01 PM MDT, 3 hours earlier.

Area forecast discussion, Sep 17, 3:01 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT SAT SEP 17 2005

.SHORT TERM...
UPDATED GRIDS AND SENT ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 794.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  94  68  96 /  20   0   0   0
CARLSBAD NM                67  93  64  93 /  20  10  10  10
DRYDEN TX                  72  97  66  96 /  10   0   0   0
FORT STOCKTON TX           69  96  67  95 /  10   0   0   0
GUADALUPE PASS TX          67  87  65  87 /  10  10  10  10
HOBBS NM                   66  91  66  92 /  20  10  10  10
MARFA TX                   60  87  57  86 /  10  10  10  10
MIDLAND INTL AIRPORT TX    68  95  68  95 /  20   0   0   0
ODESSA TX                  69  95  70  95 /  20   0   0   0
WINK TX                    69 100  70  98 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 10 PM SATURDAY FOR THE FOLLOWING
     ZONES: CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM SATURDAY FOR THE FOLLOWING
     ZONES: ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...AND
     MARTIN.

&&

99/99
Hazardous weather outlook, Sep 17, 12:03 PM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT SAT SEP 17 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT SAT SEP 17 2005 /1203 PM MDT SAT SEP 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN
BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS.
SOME OF THE STORMS OVER THE NORTHERN PERMIAN BASIN AND NORTHERN LEA
COUNTY MAY BECOME SEVERE.  ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 17, 5:54 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 W CARLSBAD            32.40N 104.29W
09/17/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0400 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  0.75 INCH        EDDY               NM   PUBLIC

0430 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.00 INCH        EDDY               NM   PUBLIC

0435 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.00 INCH        EDDY               NM   AIRPLANE PILOT

0436 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0438 PM     HAIL             CARLSBAD                32.40N 104.24W
09/17/2005  1.25 INCH        EDDY               NM   TRAINED SPOTTER

0445 PM     TSTM WND GST     HALFWAY                 32.55N 103.74W
09/17/2005  70 MPH           LEA                NM   PUBLIC

0450 PM     TSTM WND DMG     17 E CARLSBAD           32.40N 103.95W
09/17/2005                   EDDY               NM   LAW ENFORCEMENT

            6 TELEPHONE POLES BLOWN DOWN.

&&

ALYSTER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:39 PM MDTFlash Flood WarningMAFLea3 hr
Sep 17, 10:32 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.